North Carolina, 2021

Hail and Damaging Winds in North Carolina, March 27, 2021

March 27, 2021 · NWS RAH · 26 events in 13 counties and zones

Thunderstorms initially over middle and eastern Tennesse during the morning moved to the east of the Appalachians during the the afternoon, where they intercepted an east/west-oriented quasi-stationary front over central and eastern North Carolina. The storms intensified, while scattered supercells developed immediately preceding them, and tracked all generally eastward along and in the vicinity…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$53,000
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Thunderstorms initially over middle and eastern Tennesse during the morning moved to the east of the Appalachians during the the afternoon, where they intercepted an east/west-oriented quasi-stationary front over central and eastern North Carolina. The storms intensified, while scattered supercells developed immediately preceding them, and tracked all generally eastward along and in the vicinity of the front. Some of the storms become strong to severe and produced large hail up to the size of a golf ball and damaging wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Mar 27, 9:12 AM EST, 4 hours 17 minutes earlier.

Area forecast discussion, Mar 27, 9:12 AM EST, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
1012 AM EDT Sat Mar 27 2021

.SYNOPSIS...
A nearly stationary front will linger over southern NC this morning.
The front will become a warm front and move north through the region
late this afternoon and tonight. A strong cold front will surge east
across the state Sunday afternoon and early evening.

&&

.NEAR TERM /TODAY AND TONIGHT/...
As of 1000 am Saturday...

The dense fog, which formed INVOF the stalled front where the lower
60 dewpoints still reside, will continue to lift and dissipate
over the next hour or two. Will let the Fog Advisory expire at
10 am.

Skirting along the NW periphery of a strong Sub-tropical ridge axis
centered over the eastern Gulf and western Atlantic, weak shortwave
impulses, over the Tn Valley this morning, will move NE through the
southern Mid-Atlantic states through the late afternoon/early
evening. During the same time, the stalled frontal zone that
currently bisects the forecast area, will retreat north as a warm
front. Lift associated with both of these features will support
scattered showers and some thunderstorms by the afternoon and into
the overnight hours, with the highest convective coverage expected
INVOF of the best lift/forcing skirting just north of the area.

Upon the dissipation of the fog, partly cloudy skies will allow for
some tempered heating, enough so that weak to moderate instability
of 1000-1500 J/Kg is forecast to develop along and south of Highway
64(where the lower 60 dewpoints reside). Deep layer shear remains
strong, 40-60kts, strongest across the north. Although the best
forcing, instability, and shear do not coincide, both remain
sufficient to support a few strong to severe storms across the area.
Hail and wind are the primary severe threats.

Highs today ranging from mid 70s NW to lower/mid 80s SE, potentially
cooler across the NW Piedmont if showers and storms develop earlier
than anticipated.

Cannot rule out some lingering showers overnight. Otherwise, areas
of low stratus and fog are likely. Lows in the upper 50s north, to
lower mid 60s south.

&&

.SHORT TERM /SUNDAY AND SUNDAY NIGHT/...
As of 248 AM Saturday...

...Windy Sunday with S-SW winds at 20-30 mph with gusts to over 40
mph...

...Strong to severe thunderstorms expected to cross the region
between mid-afternoon through the early evening Sunday...

Damaging wind gusts the main threat, mid afternoon Sunday through
early evening.

Timing of thunderstorms is critical - and it appears this threat
will be highest with peak heating into the early evening Sunday.

The warm front will have lifted north into VA Sunday morning. This
will place all of central NC in the warm sector Sunday. Dew points
are expected to increase into the lower to mid 60s. As the mid/upper
level trough approaches from southern and central Appalachians, a
strengthening low level jet of 50-60 knots is expected to develop
over the central and eastern part of NC by early afternoon. As
temperatures surge into the mid 70s NW to mid 80s over the
Sandhills, the MLCAPE will reach or exceed 1000 J/kg east of the
Triad region. Thunderstorms are expected to move out of the
Appalachians into the western Piedmont by mid-afternoon, then surge
east across central NC between 300 PM and 800 PM. With the mean
steering flow expected to reach 65-70 knots, a fast moving line of
thunderstorms is favored. This line will likely move very quickly
with damaging wind gusts possible at the leading edge. An isolated
tornado is possible, but the warm front should be well north of our
region by the time the storms develop.

Strong SSW flow at 20-30 mph will likely gust to 35-40 mph out ahead
of the line of storms.

The line of storms should exit our region rather quickly by late
afternoon in the NW and in the east by the mid-evening hours.
Otherwise, clearing, breezy and turning colder with lows in the
upper 30s NW to near 50 SE.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 340 AM Saturday...

Monday through Wednesday: Surface high pressure will quickly move
across the area on Monday, with a much cooler and dryer airmass
filtering into the area. This will result in a return to dry weather
for the start of next week, with high temps back in the 60s. As the
surface high shifts further offshore Monday night into Tuesday a mid
level disturbance will lift northeastward from the northern Gulf of
Mexico spreading showers back across the area Tuesday morning into
Wednesday. However, confidence on the track of the system and timing
and where the surface front will be remain low, along with when we
will see precip spread back into our area. The 00Z medium range
guidance is a bit slower with spreading precip back into the area
from the south. For now will go with chance pops from Tuesday
through Wednesday. Will need to keep an eye on this system as we
will likely see some sort of in-situ CAD develop, and possibly
storms (possibly strong to severe). However, at this time with
differences in the medium range models and run to run differences
will leave out any mention of severe. Temps during this period will
be difficult too, largely driven by the precip and actual track of
the system. For now will go with highs generally in the 60s for
Tuesday, with mid 60s to mid 70s on Wednesday (low confidence
though). Low are expected to be in the 40s and 50s.

Wednesday night through Friday: The mid/upper level flow pattern
will amplify mid week as a deepening trough drives a strong cold
front through the area on Wednesday night/Thursday morning, along
with band of showers and thunderstorms, some of these storms could
be severe depending on the amount of instability we have (poor
diurnal timing). Dry weather is expected to return by Thursday
afternoon with high temps returning to the 50s, with lows in the
upper 20s to mid 30s by Friday morning.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
As of 600 AM Saturday...

IFR to LIFR conditions are likely through 12z-14z at KRWI, KFAY, and
possibly KRDU through 12z to 14z. Otherwise, MVFR to VFR conditions
are expected between 14z and 18z, before scattered
showers/thunderstorms with MVFR CIGS/VSBYS can be expected between
18z and 03z/Sunday.

Outlook: Showers, with isolated thunder, may linger into Sat
evening. The nwd retreat of the front later Sat night-early Sun may
then result in a short period of advection fog and low overcast
during that time, followed by windy conditions ahead of a strong
cold front and line of convection Sun afternoon. VFR conditions in
high pressure will follow until the next frontal system and cold air
damming --with rain and LIFR-IFR conditions-- affects cntl NC Tue-
Wed.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Badgett
NEAR TERM...CBL
SHORT TERM...Badgett
LONG TERM...BSD
AVIATION...Badgett/MWS
Hazardous weather outlook, Mar 27, 2:40 AM EST, 10 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
340 AM EDT Sat Mar 27 2021

NCZ007>011-021>028-038>043-073>078-083>086-088-089-280745-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
340 AM EDT Sat Mar 27 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

There is a chance of strong to locally severe thunderstorms this
afternoon and early evening as a warm front lifts north through the
region. The main hazards appear to be the chance of hail to the size
of quarters and wind gusts to near 60 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A line of thunderstorms is expected to push quickly from west to east
through our region Sunday afternoon and early evening. Damaging
winds in excess of 60 mph will be possible. An isolated tornado can
not be ruled out. The timing of the line should be mid-afternoon in
the Triad, late afternoon in the Triangle to near Fayetteville, and
early evening along the Interstate 95 corridor.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Sunday afternoon.

In the hours before

Special weather statement, Mar 27, 12:43 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Raleigh NC
143 PM EDT Sat Mar 27 2021

NCZ021-022-038-271845-
Guilford NC-Forsyth NC-Davidson NC-
143 PM EDT Sat Mar 27 2021

...A STRONG THUNDERSTORM WILL AFFECT FORSYTH...NORTHERN DAVIDSON AND
WESTERN GUILFORD COUNTIES UNTIL 245 PM EDT...

At 141 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mocksville, moving northeast at 35 mph. A second storm located over
Cool Springs is following the one near Mocksville.

Pea size hail and wind gusts up to 45 mph will be possible with
these storms.

Locations impacted include...
Greensboro, Winston-Salem, High Point, Lexington, Thomasville,
Kernersville, Clemmons, Bermuda Run, Huntsville and Lewisville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
45 mph are capable of knocking down small or weakened trees and
blowing around light outdoor objects.

&&

LAT...LON 3611 8050 3614 8044 3626 8044 3625 7977
      3591 7981 3592 8004 3584 8005 3574 8046
      3581 8047 3583 8049 3584 8039 3586 8039
      3588 8042 3589 8037 3596 8038 3599 8042
      3601 8042 3606 8046 3604 8049 3608 8052
TIME...MOT...LOC 1741Z 232DEG 31KT 3588 8047

10
Local storm report, Mar 27, 1:15 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
215 PM EDT SAT MAR 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0159 PM     HAIL             4 ESE MIDWAY            35.96N 80.20W
03/27/2021  M0.25 INCH       DAVIDSON           NC   TRAINED SPOTTER

            SPOTTER REPORTS PEA SIZED HAIL.

&&

AS

The radar

The Roanoke radar (KFCX), 121 km away, was scanning. The volume nearest the first event began at 18:31 UTC.

Open the radar archive at this moment

Event by event

21 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Davidson

When
March 27, 1:29 PM EST
Where
Davidson County, 3.82 mi ESE of Eller
Measured
1 in hail
Reported by
Public
Coordinates
35.942, -80.161

Quarter size hail was reported on Midway School Road near Thomasville.

Hail, Davidson

When
March 27, 1:32 PM EST
Where
Davidson County, Thomasville
Measured
1.5 in hail
Reported by
Public
Coordinates
35.880, -80.080

Hail, Davidson

When
March 27, 1:37 PM EST
Where
Davidson County, 3.63 mi NNE of Thomasville
Measured
1 in hail
Reported by
Public
Coordinates
35.930, -80.060

Hail, Randolph

When
March 27, 1:56 PM EST
Where
Randolph County, 2.27 mi NNE of Level Cross
Measured
1.5 in hail
Property damage
$40,000
Reported by
Public
Coordinates
35.909, -79.800

Quarter to ping pong ball size hail was reported in the 7000 block of Cable Farm Trial. The hail caused damage to siding and broke windows.

Thunderstorm Wind, Guilford

When
March 27, 1:56 PM EST
Where
Guilford County, 4.4 mi SSW of Pleasant Garden
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.915, -79.809

A tree was reported down near the intersection of Davis Mill Road and Randleman Road.

Hail, Randolph

When
March 27, 2:00 PM EST
Where
Randolph County, 0.89 mi NE of Level Cross
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
35.890, -79.810

Quarter to ping pong ball size hail was reported near the intersection of Branson Mill Road and Randleman Road.

Thunderstorm Wind, Randolph

When
March 27, 2:00 PM EST
Where
Randolph County, Level Cross
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
35.880, -79.820

Trees were reported down on Interstate 73 near the Level Cross exit.

Thunderstorm Wind, Guilford

When
March 27, 2:06 PM EST
Where
Guilford County, 0.54 mi SSW of Climax
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.913, -79.734

A tree was reported down near the intersection of North Carolina Highway 62 and Racine Road.

Thunderstorm Wind, Orange

When
March 27, 3:02 PM EST
Where
Orange County, 1 mi ESE of Occoneechee
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
36.065, -79.063

A few trees were reported down at the Occoneechee Golf Course.

Hail, Stanly

When
March 27, 3:34 PM EST
Where
Stanly County, 1.13 mi W of Millingport
Measured
0.75 in hail
Reported by
Public
Coordinates
35.380, -80.340

Hail, Randolph

When
March 27, 3:38 PM EST
Where
Randolph County, 1.49 mi NNE of Asheboro Muni Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.670, -79.870

Hail, Wake

When
March 27, 4:02 PM EST
Where
Wake County, Brookhaven
Measured
1 in hail
Reported by
Public
Coordinates
35.870, -78.670

Thunderstorm Wind, Wake

When
March 27, 4:05 PM EST
Where
Wake County, 1.02 mi W of Millbrook
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
35.848, -78.638

Trees were reported down near Lakemount Drive and Northwood Drive.

Hail, Moore

When
March 27, 4:10 PM EST
Where
Moore County, 1.96 mi ESE of Eagle Spgs
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.290, -79.638

Quarter size hail was reported near the intersection of Highways 705 and 211.

Hail, Moore

When
March 27, 4:10 PM EST
Where
Moore County, 1.13 mi E of Eagle Spgs
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
35.300, -79.650

Hail, Lee

When
March 27, 4:11 PM EST
Where
Lee County, Lemon Spgs
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
35.380, -79.200

Hail, Moore

When
March 27, 4:15 PM EST
Where
Moore County, Cameron
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
35.330, -79.250

Hail, Harnett

When
March 27, 4:32 PM EST
Where
Harnett County, 2.36 mi ENE of Pineview
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.330, -79.040

Hail, Johnston

When
March 27, 5:09 PM EST
Where
Johnston County, 2.45 mi WNW of Wilsons Mills
Measured
1 in hail
Reported by
Public
Coordinates
35.595, -78.410

Quarter size hail was reported near exit 326 on United States Highway 70.

Hail, Johnston

When
March 27, 5:18 PM EST
Where
Johnston County, 0.56 mi E of Benson
Measured
1 in hail
Reported by
911 Call Center
Coordinates
35.380, -78.540

Hail, Wilson

When
March 27, 5:21 PM EST
Where
Wilson County, 0.95 mi S of Wilson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.716, -77.918

Quarter size hail was reported near the intersection of Norris Boulevard and Lodge Street.

Hail, Wilson

When
March 27, 5:22 PM EST
Where
Wilson County, 1.49 mi NNE of Wilson
Measured
0.75 in hail
Reported by
Public
Coordinates
35.750, -77.910

Hail, Wilson

When
March 27, 5:33 PM EST
Where
Wilson County, 2.23 mi NE of Evansdale
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
35.697, -77.848

Golf ball size hail was reported near United States Highway Alternate 264 and Landfill Road.

Hail, Johnston

When
March 27, 5:43 PM EST
Where
Johnston County, Kenly
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.600, -78.130

Hail, Wayne

When
March 27, 6:05 PM EST
Where
Wayne County, 0.56 mi W of Patetown
Measured
0.75 in hail
Reported by
Public
Coordinates
35.470, -77.940

Hail, Cumberland

When
March 27, 6:15 PM EST
Where
Cumberland County, 0.57 mi E of Hope Mills
Measured
1 in hail
Reported by
Public
Coordinates
34.970, -78.940

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2021Every state in 2021This day in weather historyWarnings in North Carolina, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 947353, 947355, 947356, 947357, 947378, 947358, 947375, 947377, 947379, 947359, 947360, 947361, 947376, 947362, 947363, 947364, 947365, 947366, 947369, 947370, 947371, 947372, 947373, 947374, 947367, 947368.